Mathematische Annalen

, Volume 319, Issue 4, pp 625–646 | Cite as

The cohomology rings of complements of subspace arrangements

  • Mark de Longueville
  • Carsten A. Schultz
Original article


The ring structure of the integral cohomology of complements of real linear subspace arrangements is considered. While the additive structure of the cohomology is given in terms of the intersection poset and dimension function by a theorem of Goresky and MacPherson, we describe the multiplicative structure in terms of the intersection poset, the dimension function and orientations of the participating subspaces for the class of arrangements without pairs of intersections of codimension one. In particular, this yields a description of the integral cohomology ring of complex arrangements conjectured by Yuzvinsky. For general real arrangements a weaker result is obtained. The approach is geometric and the methods are elementary.

Mathematics Subject Classification (1991): 52C35, 05E25, 14P25, 32S22 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • Mark de Longueville
    • 1
  • Carsten A. Schultz
    • 2
  1. 1.Fachbereich Mathematik, Sekr. MA 7-1, Technische Universität Berlin, Strasse des 17. Juni 136, D-10623 Berlin, Germany (e-mail: DE
  2. 2.Institut für Mathematik II, Freie Universität Berlin, Arnimallee 3, D-14195 Berlin, Germany (e-mail: DE

Personalised recommendations